Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 10, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Feb 28, 2021, 10:28 AM EST for Breathitt County, Kentucky. It was in force for 10 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2021, 10:28 AM EST (15:28 UTC)
- Expired
- Feb 28, 2021, 8:17 PM EST
- In force
- 10 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Breathitt County, KY
The radar
The Jackson,KY radar (KJKL), 19 km from the middle of the area, began a volume at 15:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point North Fork Kentucky River at Jackson (JKNK2).
- Action stage
- 23 ft
- Minor stage
- 29 ft
- Moderate stage
- 31 ft
- Major stage
- 40 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03280000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
299
WGUS83 KJKL 281528
FLSJKL
Flood Advisory
National Weather Service Jackson KY
1028 AM EST Sun Feb 28 2021
...The National Weather Service in Jackson has issued a Flood
Advisory for the following rivers in Kentucky...
North Fork Kentucky River at Jackson affecting Breathitt County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by 5 pm.
&&
KYC025-010330-
/O.NEW.KJKL.FL.Y.0010.210228T1528Z-210303T0600Z/
/JKNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1028 AM EST Sun Feb 28 2021
The National Weather Service in Jackson has issued a
* Flood Advisory for
the North Fork Kentucky River at Jackson.
* From this morning to late Tuesday night.
* At 10:00 AM EST Sunday the stage was 22.9 feet.
* Action stage is 23.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is expected to rise to a crest of 28.9 feet
early Monday afternoon.
* Impact...At 29.0 feet, Low lying areas flood. Water begins
inundating Wolverine Road just north of the Hays Depot bridge.
&&
LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
3758 8349 3753 8364
$$
GEOGERIAN2 follow-up statements
880
WGUS83 KJKL 282055
FLSJKL
Flood Advisory
National Weather Service Jackson KY
355 PM EST Sun Feb 28 2021
...The Flood Advisory continues for the following rivers in
Kentucky...
North Fork Kentucky River at Jackson affecting Breathitt County.
South Fork Kentucky River at Oneida affecting Clay County.
Levisa Fork Big Sandy River at Prestonsburg affecting Floyd
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by 11 PM.
&&
KYC025-010900-
/O.CON.KJKL.FL.Y.0010.000000T0000Z-210303T0600Z/
/JKNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
355 PM EST Sun Feb 28 2021
...The Flood Advisory remains in effect...
The Flood Advisory continues for
the North Fork Kentucky River at Jackson.
* Until late Tuesday night.
* At 3:00 PM EST Sunday the stage was 23.9 feet.
* Action stage is 23.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is expected to rise to a crest of 28.9 feet
by early Monday afternoon.
* Impact...At 29.0 feet, Low lying areas flood. Water begins
inundating Wolverine Road just north of the Hays Depot bridge.
&&
LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
3758 8349 3753 8364
$$
KYC071-010900-
/O.CON.KJKL.FL.Y.0009.000000T0000Z-210303T1800Z/
/PSTK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
355 PM EST Sun Feb 28 2021
...The Flood Advisory remains in effect...
The Flood Advisory continues for
the Levisa Fork Big Sandy River at Prestonsburg.
* Until Wednesday afternoon.
* At 2:45 PM EST Sunday the stage was 27.9 feet.
* Action stage is 22.0 feet.
* Flood stage is 40.0 feet.
* Forecast...The river is expected to rise to a crest of 35.9 feet
by Monday evening.
&&
LAT...LON 3754 8266 3769 8285 3774 8276 3760 8256
$$
KYC051-010900-
/O.CON.KJKL.FL.Y.0008.000000T0000Z-210302T1800Z/
/ODAK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
355 PM EST Sun Feb 28 2021
...The Flood Advisory remains in effect...
The Flood Advisory continues for
the South Fork Kentucky River at Oneida.
* Until Tuesday afternoon.
* At 7:35 AM EST Sunday the stage was 27.1 feet.
* Action stage is 21.0 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is expected to rise to a crest of 27.3 feet
early Monday afternoon.
* Impact...At 27.5 feet, Water covers Route 66 at the end of
Mulberry Street.
&&
LAT...LON 3734 8363 3715 8353 3711 8365 3732 8375
$$
GEOGERIAN712
WGUS83 KJKL 010117
FLSJKL
Flood Advisory
National Weather Service Jackson KY
817 PM EST Sun Feb 28 2021
...The Flood Advisory is replaced with a River Flood Warning for the
following rivers in Kentucky...
North Fork Kentucky River at Jackson affecting Breathitt County.
KYC025-010230-
/O.CAN.KJKL.FL.Y.0010.000000T0000Z-210301T0117Z/
/JKNK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
817 PM EST Sun Feb 28 2021
...The Flood Advisory for the North Fork Kentucky River at Jackson
has been replaced...
The Flood Advisory is replaced by a river flood warning for
the North Fork Kentucky River at Jackson.
* At 8:00 PM EST Sunday the stage was 27.3 feet.
* Flood stage is 29.0 feet.
* Forecast...The river is expected to rise above flood stage just
after midnight tonight and continue to a crest of 33.2 feet Monday
evening. It will then fall below flood stage early Tuesday
afternoon.
&&
LAT...LON 3760 8370 3770 8346 3747 8329 3742 8338
3758 8349 3753 8364
$$
GEOGERIANWhat forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Feb 28, 7:39 AM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Feb 28, 7:39 AM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 739 AM EST Sun Feb 28 2021 .UPDATE... Issued at 738 AM EST SUN FEB 28 2021 The better moisture transport is shifting northward into northern Kentucky and that is allowing the ongoing precipitation in eastern Kentucky to wind down a bit. This will provide a bit of a lull to the area before the front starts to move back south later on. We have had many reports of flooding in Menifee county with the rain overnight. With more rain moving in later, many areas are certainly primed for flash flooding later on. && .SHORT TERM...(Today through Monday) Issued at 400 AM EST SUN FEB 28 2021 A warm front is lifting northward across east Kentucky early this morning, with the rain shield now pushed northward into northern and northeast Kentucky. Areas farther south are seeing a much needed break from the heavier rain. The current trends are expected to hold through early this afternoon, with the heavy rain threat focused across the northern areas, particularly north of the Mountain Parkway through the morning hours. Temperatures will surge into the 60s today with some places likely reaching the lower 70s. Breezy southwest winds are also expected with wind gusts up to 25 mph at times. A fast moving shortwave is expected to help push the boundary back to the south as a cold front by late this afternoon. PW's will surge to near 1.50 inches across much of the area which is near record territory for late February. This will be a very moist environment this front will be moving into. We are expecting at least 1000 J/kg of MLCAPE to push as far northeast as south central Kentucky this afternoon. This should aid in some robust thunderstorm development this afternoon. Fortunately, the instability axis weakens considerably as it gets into east Kentucky. However, some good moisture flux from these storms will likely penetrate deep into the area, setting the stage for some very heavy rainfall this evening into tonight. Rainfall rates could approach 1 inch per hour at times. Given our fairly low flash flood guidance areawide, this could really cause some problems as we head into the evening hours. However, the heavier axis of rain does look to be more progressive which limit the the heavier rainfall to some degree. The heavier rainfall axis will shift south of the area by late evening, but some stratiform rain will continue in the wake of the front through the overnight hours, before tapering off from north to south late Sunday night or early Monday. Given the strong flow aloft, if better instability does develop into any portion of east Kentucky, a threat for some strong winds will emerge with the thunderstorms. The area is currently in a marginal risk for severe storms with the instability being the key lacking factor right now. Monday is shaping up to be drier, but cold advection behind the exiting front will keep temperatures in the 40s (Nearly 25 degrees colder than Sunday). .LONG TERM...(Monday night through Saturday) Issued at 502 AM EST SUN FEB 28 2021 Models seem to be coming into better agreement for the period. Overall, conditions are looking quiet, with just one system to contend with early on. As the period starts, strong high pressure will be moving southeast toward us with a reinforcing push of colder and drier air. This will bring dry weather through at least Tuesday. An upper level low currently near the Four Corners region will head east across the southern CONUS, and represents what looks like our only potential for precip in the long term period at this time. The latest runs of the GFS and ECMWF now agree on most of the precipitation with this system staying to our south. The NAM and Canadian model still have precipitation extending further north into our area. However, there is greater confidence in the ECMWF and GFS, especially at that time range, and nothing more than chance POPs are being used in the forecast, centered on late Tuesday night. Once this system departs on Wednesday, another cold front is expected to pass on Wednesday night and bring a reinforcement of colder and drier air to finish the week. Another system coming out of the southwest CONUS, which at one point looked like it could affect us late in the week, now looks like it will be slower and further south and probably not affect us this week. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) ISSUED AT 738 AM EST SUN FEB 28 2021 A period of VFR conditions will be seen this morning as the warm front lifts north into northern Kentucky. This will also push the rain farther north. Gusty southwest winds will be seen today with some wind gusts up to 25 knots possible. A cold front will push back south across the area this afternoon and evening, with heavy rain again overspread east Kentucky. With the rain, IFR/MVFR conditions will return with lower ceilings and visibilities. Some thunderstorms are also possible this afternoon and early evening. Some stronger winds could be seen with any storms this afternoon. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for KYZ044-050>052-058>060- 068-069-079-080-083>088-104-106>120. && UPDATE...KAS SHORT TERM...JP LONG TERM...HAL AVIATION...KAS
Hazardous weather outlook, Feb 28, 3:27 AM EST, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service Jackson KY 327 AM EST Sun Feb 28 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011130- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 327 AM EST Sun Feb 28 2021 ...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Heavy rainfall, aided by a few thunderstorms, will remain focused in areas north of the Mountain Parkway through early this afternoon. The axis of heaviest rain and thunderstorms will then push southeast across the rest of eastern Kentucky late this afternoon through tonight. This rain will lead to a threat for flooding of streams, creeks, and rivers. In addition, flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Flooding along portions of the Cumberland and Kentucky river basins will continue through the early portion of the week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding or rainfall amounts over an inch through tonight. KAS/HAL
In the hours before
Local storm report, Feb 28, 7:38 AM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
738 AM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN WALTERSVILLE 37.87N 83.93W
02/28/2021 M2.05 INCH POWELL KY CO-OP OBSERVER
TWENTY-FOUR HOUR RAINFALL TOTAL.
&&
TABLocal storm report, Feb 28, 7:47 AM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
747 AM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD WALTERSVILLE 37.86N 83.94W
02/28/2021 POWELL KY 911 CALL CENTER
ADAMS RIDGE WAS REPORTED AS HAVING WATER
ACROSS THE ROAD AND AN ALTERNATE ROUTE IS
BEING USED FOR PEOPLE TRAVELING THE ROAD.
&&
HASLocal storm report, Feb 28, 8:06 AM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
806 AM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLOOD VIRDEN 37.88N 83.95W
02/28/2021 POWELL KY 911 CALL CENTER
WATER WAS COVERING THE ROAD AT MILE MARKER
16 ON MOUNTAIN PARKWAY. THE ROAD WAS NOT
CLOSED.
&&
HASLocal storm report, Feb 28, 8:22 AM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
822 AM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN CRESSY 37.83N 84.03W
02/28/2021 M2.62 INCH ESTILL KY CO-OP OBSERVER
TWENTY-FOUR HOUR RAINFALL TOTAL.
&&
TABLocal storm report, Feb 28, 8:27 AM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
827 AM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 AM FLOOD WRIGLEY 38.02N 83.27W
02/28/2021 MORGAN KY 911 CALL CENTER
WATER WAS COVERING THE ROAD AT THE
INTERSECTION OF HIGHWAY 711 AND HIGHWAY 7.
THE ROAD WAS IMPASSIBLE.
&&
HASLocal storm report, Feb 28, 10:26 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1026 AM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN WHITLEY CITY 36.72N 84.48W
02/28/2021 E1.01 INCH MCCREARY KY TRAINED SPOTTER
TWENTY-FOUR HOUR RAINFALL TOTAL.
&&
TABThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 7:30 PM EST | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Pike | 3 hr |
| Feb 27, 10:04 PM EST | River Flood Advisory | JKL | Floyd | 48 hr |
| Feb 27, 10:35 PM EST | Areal Flood Advisory | JKL | Clay, Knox, Leslie, Whitley | 3 hr |
| Feb 27, 11:00 PM EST | Areal Flood Advisory | JKL | Bell, Harlan, Knox, McCreary, Wayne, Whitley | 3 hr |
| Feb 27, 11:51 PM EST | Areal Flood Advisory | JKL | Bell, Harlan, Leslie, Letcher, Perry | 3 hr |
| Feb 27, 11:54 PM EST | Areal Flood Advisory | JKL | Clay, Knott, Knox, Laurel, Leslie, Letcher and 6 more | 3 hr |
| Feb 28, 12:12 AM EST | Areal Flood Advisory | JKL | Breathitt, Floyd, Knott, Letcher, Magoffin, Martin and 2 more | 3 hr |
| Feb 28, 12:19 AM EST | Areal Flood Advisory | JKL | Breathitt, Clay, Estill, Jackson, Knott, Laurel and 7 more | 3 hr |
| Feb 28, 12:31 AM EST | Flash Flood Warning | JKL | Bell, Clay, Knox, Laurel, Leslie, Perry and 1 more | 2 hr |
| Feb 28, 3:38 AM EST | Areal Flood Advisory | JKL | Bath, Elliott, Estill, Menifee, Montgomery, Morgan and 1 more | 5 hr |
| Feb 28, 4:29 AM EST | Areal Flood Warning | JKL | Clay, Knox, Leslie | 9 hr |
| Feb 28, 5:30 AM EST | Flash Flood Warning | JKL | Estill, Menifee, Montgomery, Morgan, Powell, Rowan | 4 hr |
| Feb 28, 6:46 AM EST | River Flood Warning | JKL | Estill, Powell | 3 days |
| Feb 28, 8:27 AM EST | Areal Flood Warning | JKL | Elliott, Estill, Magoffin, Menifee, Morgan, Powell and 2 more | 6 hr |
| Feb 28, 9:34 AM EST | Areal Flood Warning | JKL | Estill, Menifee, Montgomery, Morgan, Powell, Rowan | 6 hr |
| Feb 28, 11:01 AM EST | River Flood Warning | JKL | Whitley | 4 days |
| Feb 28, 11:01 AM EST | River Flood Warning | JKL | Knox | 61 hr |
| Feb 28, 1:28 PM EST | Areal Flood Advisory | JKL | Breathitt, Estill, Jackson, Johnson, Lee, Magoffin and 6 more | 3 hr |
| Feb 28, 1:35 PM EST | Areal Flood Advisory | JKL | Breathitt, Floyd, Jackson, Johnson, Knott, Laurel and 7 more | 3 hr |
| Feb 28, 1:46 PM EST | Areal Flood Advisory | JKL | Bath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more | 2 hr |
| Feb 28, 2:14 PM EST | Areal Flood Warning | JKL | Bath, Elliott, Estill, Menifee, Montgomery, Morgan and 3 more | 24 hr |
| Feb 28, 4:01 PM EST | Areal Flood Warning | JKL | Bath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more | 20 hr |
| Feb 28, 4:10 PM EST | Areal Flood Warning | JKL | Breathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more | 6 hr |
| Feb 28, 4:16 PM EST | Areal Flood Warning | JKL | Breathitt, Estill, Floyd, Jackson, Johnson, Knott and 8 more | 6 hr |
| Feb 28, 4:31 PM EST | Flash Flood Warning | JKL | Estill, Jackson, Johnson, Lee, Magoffin, Menifee and 4 more | 6 hr |
| Feb 28, 5:34 PM EST | Flash Flood Warning | JKL | Breathitt, Estill, Jackson, Lee, Magoffin, Morgan and 4 more | 9 hr |
| Feb 28, 5:58 PM EST | Flash Flood Warning | JKL | Floyd, Johnson, Magoffin, Martin, Morgan, Pike | 9 hr |
| Feb 28, 6:21 PM EST | Areal Flood Advisory | JKL | Breathitt, Clay, Floyd, Jackson, Knott, Laurel and 7 more | 2 hr |
| Feb 28, 6:37 PM EST | Special Weather Statement | JKL | Pulaski | 38 min |
| Feb 28, 6:46 PM EST | Flash Flood Warning | JKL | Breathitt, Clay, Floyd, Jackson, Knott, Leslie and 4 more | 8 hr |
| Feb 28, 6:46 PM EST | Special Weather Statement | JKL | Clay, Jackson, Laurel | 44 min |
| Feb 28, 6:52 PM EST | Flash Flood Warning | JKL | Breathitt, Floyd, Knott, Magoffin, Owsley, Pike | 8 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.